Dangers of Loperamide High

User about to take Loperamide to get high due to addiction

Loperamide is an over-the-counter drug used for the treatment of certain gastrointestinal symptoms and conditions, yet when used in large doses people can experience a loperamide high similar to that of an opioid high. Using loperamide as a way to get high can cause serious risks like problems breathing and heart complications. Death can also occur as a result of a loperamide high as well.

What is Loperamide?

What is loperamide? Loperamide is the generic name of an anti-diarrhea medication sold over-the-counter. The common brand name of loperamide is Imodium. There are also prescription variations of loperamide.

Loperamide treats acute diarrhea, including travelers’ diarrhea. The prescription versions of the medication may help treat long-term diarrhea associated with inflammatory bowel disease.

Loperamide works by decreasing the amount of fluids and electrolytes that move into the bowel. Loperamide also slows the movement of the bowel, reducing the number of bowel movements someone has.

Nonprescription loperamide can be taken as-needed and is available as tablets, capsules and liquid solutions. When used as instructed and intended, the side effects of loperamide are minimal for most people and most commonly are constipation or fatigue.

How People Use Loperamide to Get High

While loperamide is a common medication that people use to treat diarrhea, relatively recently it’s become a drug of abuse. People using Loperamide to get high gained the attention of the Food and Drug Administration (FDA). As a result, the FDA recently placed packaging limits on over-the-counter loperamide. This limitation includes brand name Imodium as well as store brands and generic versions. The FDA is working with loperamide manufacturers to limit the number of doses available per package.

The reason for the limitations is because there was a significant uptick in unsafe loperamide use in recent years. Loperamide, when taken at high doses, can affect opioid receptors and can cause people to feel a high similar to the high created by opioids.

At standard, recommended doses Imodium doesn’t have the same effects as opioids. Small amounts of Imodium and other types of loperamide can’t cross the blood-brain barrier, which is necessary to activate opioid receptors. Large doses can, however. There are reports of people taking as much as 100 to 200 mg a day to get opioid-like effects.

Why Is Loperamide Abused?

Why is loperamide abused? People addicted to opioids who are unable to gain access to their preferred drugs may turn to loperamide, since it is readily available. Another reason someone may abuse loperamide is to fend off opioid withdrawal symptoms. Opioid withdrawal can be challenging to go through, and sometimes people incorrectly think loperamide is a home remedy to help them with it.

Overdosing on Loperamide

Unfortunately, many risks come with loperamide abuse including the potential for an overdose. Loperamide abuse can lead to:

  • Severe heart problems including arrhythmias or cardiac arrest
  • Urinary retention
  • Paralyzed intestine
  • Respiratory depression
  • Slow heart rate
  • Stupor
  • Loss of coordination
  • Liver dysfunction
  • Death

If you’re struggling with opioids or loperamide abuse, treatment programs can help. Contact a representative at The Recovery Village at Palmer Lake to learn more about our opioid treatment programs and discover what could work well for your needs.

 

Sources:

The American Society of Health Pharmacists. “Loperamide.” Medline Plus, April 15, 2018. Accessed April 23, 2019.

Michele, Teresa. “CDER Conversation: Reducing the Risk of Loperamide Misuse and Abuse.” U.S. Food and Drug Administration, March 1, 2018. Accessed April 23, 2019.

Nagappan, Padma. “How Imodium Became Appealing to Opioid Addicts.” MedShadow, August 20, 2018. Accessed April 23, 2019.